Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 119, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 31, 2002, 5:10 PM CDT for Ward County, North Dakota. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2002, 5:10 PM CDT (22:10 UTC)
- Expired
- Jul 31, 2002, 6:00 PM CDT
- In force
- 50 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Ward County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 5:10 PM CDT | Thunderstorm Wind 52 M | Minot, ND | |
| Jul 31, 5:15 PM CDT | Thunderstorm Wind 52 E | Minot, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 3:50 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 307 J/kg
- Mixed-layer CIN
- -525 J/kg
- Mixed-layer LCL
- 1640 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
920 WUUS53 KBIS 312210 SVRBIS NDC101-312300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 510 PM CDT WED JUL 31 2002 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA * UNTIL 600 PM CDT * AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 18 MILES SOUTHWEST OF SAWYER...OR ABOUT 20 MILES SOUTH OF MINOT...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SURREY AT 520 PM CDT SAWYER AT 525 PM CDT A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT WEDNESDAY EVENING FOR NORTH DAKOTA. LAT...LON 4809 10147 4786 10142 4787 10100 4837 10108 WA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:00 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 31, 3:00 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 300 PM CDT WED JUL 31 2002 A COLD UPPER TROUGH WILL SWING THROUGH THE STATE OVERNIGHT...WITH ITS ASSOCIATED SURFACE COLD FRONT SETTING OFF SOME THUNDERSTORMS. ON THURSDAY I EXPECT A BROKEN CU DECK TO FORM IN THE NORTH AND A SCATTERED ONE IN THE SOUTH AS THE COLD SURFACE HIGH BEARS DOWN ON THE STATE. WE SHOULD SEE LOWS IN THE 40S THURSDAY NIGHT...WITH A WARM UP BEGINNING ON FRIDAY. IN THE LONGER TERM...A QUASI STATIONARY LONG WAVE TROUGH ON THE WEST COAST WILL SET THE STAGE FOR AN ACTIVE PERIOD OF WEATHER STARTING SATURDAY...AND CONTINUING THROUGH FRIDAY OF NEXT WEEK. THIS EXPECTED PATTERN WILL FEATURE A PERSISTENT EAST/WEST BOUNDARY OVER SOUTH DAKOTA. THIS HISTORICALLY HAS BEEN A GOOD MECHANISM FOR PRODUCING THUNDERSTORMS IN NORTH DAKOTA. .BIS...NONE. RSL
In the hours before
Local storm report, Jul 31, 4:57 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
457 PM CDT WED JUL 31 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM 4 W BANTRY ND 1 INCH HAIL
07/31/02 MCHENRY REPORTED BY STORM
SPOTTER. NICKEL TO
QUARTER SIZE HAIL.The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 10:17 PM CDT | Severe Thunderstorm Warning | BIS | Adams | 58 min |
| Jul 30, 11:26 PM CDT | Severe Thunderstorm Warning | BIS | Golden Valley, McKenzie | 64 min |
| Jul 31, 12:08 AM CDT | Severe Thunderstorm Warning | BIS | Sioux | 67 min |
| Jul 31, 2:28 AM CDT | Severe Thunderstorm Warning | BIS | Morton, Stark | 47 min |
| Jul 31, 3:29 AM CDT | Severe Thunderstorm Warning | BIS | Morton | 61 min |
| Jul 31, 4:17 PM CDT | Severe Thunderstorm Warning | BIS | McHenry | 58 min |
| Jul 31, 5:08 PM CDT | Severe Thunderstorm Warning | BIS | Pierce | 67 min |
| Jul 31, 5:40 PM CDT | Severe Thunderstorm Warning | BIS | McLean | 65 min |
| Jul 31, 6:17 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Ward | 58 min |
| Jul 31, 6:30 PM CDT | Severe Thunderstorm Warning | BIS | Pierce | 45 min |
| Jul 31, 6:58 PM CDT | Severe Thunderstorm Warning | BIS | Oliver | 47 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.